What is Opioid Induced Constipation?
Opioid-induced constipation, or OIC, is a condition that affects how your digestive system works. Opioids are strong pain medicines that slow bowel movements, causing fewer or more difficulty having a bowel movement than normal. Hence the term “opioid-induced” constipation.
Your healthcare provider might prescribe opioids if you have a condition that causes moderate to severe pain. Healthcare providers may prescribe opioids for pain from a procedure, such as surgery or dental work; an injury or accident; a chronic, or long-lasting, condition that causes pain; cancer or illness at the end of life. While opioids can treat pain effectively, they have known side effects. Between 50 and 80 percent of people who take opioid medicines have constipation.
OIC is the most common side effect that opioids have on your digestive system; however, there are others. Opioid-induced bowel dysfunction, or OIBD, is the medical term for the effects on the digestive system caused by opioids. Besides constipation, other symptoms of OIBD include heartburn, nausea, vomiting, bloating, as well as chronic, or long-lasting, abdominal pain.
How is opioid-induced constipation diagnosed?
To diagnose OIC, your healthcare provider will ask questions about your symptoms, the medicines you take, and more. They will also examine you. This includes an examination of your rectum, where bowel movements are stored before leaving the body. You might give a small sample of blood to test for conditions that could cause constipation.
Learn more about how to talk with your healthcare provider
Are there diagnostic tests that confirm opioid-induced constipation?
Specific tests are not the main way to diagnose OIC. Constipation is very common when you take opioid medicines. So, if you start taking them, start taking a different one, or increase your dose and become constipated, it is very likely opioids are the cause. However, your healthcare provider may request an X-ray to see if waste has built up in your body, and if so, how much. If your healthcare provider is concerned you may have a digestive problem besides constipation, then they might perform a colonoscopy which is an examination of your digestive system with a thin, lighted tube inserted into the rectum.
Learn more about GI Motility Tests
Which bowel diseases can cause constipation?
Bowel diseases that can cause constipation include (but are not limited to) irritable bowel syndrome (IBS), bowel obstruction (something blocking the bowel), or cancer. Other non-gastrointestinal conditions that can cause constipation include low thyroid hormone levels, diabetes, Parkinson’s disease, multiple sclerosis and more. You could also have dyssynergic defecation, which is difficulty coordinating your muscles when having a bowel movement. Your healthcare provider will check for these and other conditions if necessary.
Your healthcare provider will check for other symptoms of these diseases when they examine and talk to you. They might ask you to see a specialist to learn more. If you do not have a specific disease, opioids are very likely to be the cause of your constipation.
What should I ask my healthcare provider about diagnosing opioid-induced constipation?
Make sure your healthcare provider knows about all the medicines you currently take, ask them which ones may cause constipation, and how they can determine if a particular medicine is the cause of your constipation. You can also ask if they are concerned about other conditions and if you need specific tests to learn why you have constipation.
Talking with your healthcare provider about your concerns is the best way to stay healthy and comfortable while getting the symptom relief you need.
What are the symptoms of opioid induced constipation (OIC)?
The main symptom of OIC is a change in your usual bowel habits after you start taking opioid medicines.
Changes may include:
- Less frequent bowel movements
- Difficulty having bowel movements
- Feeling like you cannot empty everything completely
- Very firm or hard bowel movements
Besides constipation, opioid medicines can cause other side effects. For example, you may have side effects related to your nervous system. These can include nausea and vomiting, slow breathing, feeling very sleepy, and feeling either “high” or depressed. You might also have worsening abdominal pain.
What causes OIC?
Your body and essentially your muscles and nerves have areas called “receptors” in the digestive system. When you take opioid medicines, they activate these receptors and change the way your digestive system works. Opioid medicines slow down the normal movement of food and waste through your system. They also reduce the moisture that makes it easier to have bowel movements and tighten up the muscles that need to relax when you have a bowel movement.
OIC risk factors
Taking opioid medicines is the main risk factor for opioid-induced constipation. You can lower your risk of OIC, relieve symptoms, or both by talking with your healthcare provider and pharmacist before you start taking opioid medicines.
If I have opioid-induced constipation (OIC), can lifestyle changes help?
You might be able to manage your OIC with some lifestyle changes. These may include drinking more fluids, eating more foods with fiber, and becoming more active. Your healthcare provider might also give you medicine to take if you become constipated. Before you start taking opioids, ask your healthcare provider about ways to prevent constipation or treat it if you have it.
Today, there are several FDA approved medications opioid-induced constipation. If lifestyle and simple laxatives don’t help, consult your healthcare provider for consideration of some of the new therapies.
Alarm features of OIC
If you have certain symptoms, your healthcare provider will check for other conditions besides OIC. These symptoms can include:
- Unexplained weight loss
- Frequent fevers
- Blood in your bowel movements
- A low red blood cell count, called anemia
- A history of colon cancer in your family
Learn more about alarm symptoms
What are the consequences of OIC?
Opioid-induced constipation can be so unpleasant that you stop taking the opioid medicines. But if they control your pain best, you might not get the pain relief that you need. In rare cases, OIC can cause serious health problems, including pain in the rectum, where bowel movements leave the body. It can also cause a blocked or torn bowel. This is serious and can be life-threatening. If constipation becomes severe, your healthcare provider may prescribe medications such as pills, enemas, or suppositories to relieve it.
Read more about managing and treating OIC
Adapted from IFFGD publication #154 “Diagnosing Opioid Induced Constipation” by IFFGD, Edited by Satish Rao.